So, if finstippy can talk about this, so can I. Changing medications can be very, very hard. Particularly medications taken to improve one's mental health. Let's be honest: we (Western medicine) don't really understand how this whole brain thing works, and at times we're playing with the junior chemistry set.
I've been really fortunate: the first antidepressant I tried worked. I was incredibly sleepy for 10 days, then the next morning I awoke and thought, what's this? I feel...not sad? I feel like actually getting out of bed? Wheee! (Nothing like carrying a huge cinder block around in your backpack and then setting it down to feel really light on your feet.)
The medication? Paxil. I DON'T want to hear from all the antiPaxil folks, much less the anti-antidepressant crowd. Paxil has been highly effective for me for a long time and prevented me from doing myself grievous harm at worst, or hiding in my bedroom for weeks on end at best. However, it turns out that going OFF Paxil is particularly challenging. The good news: Paxil is cleared from the body in relatively short order. The bad news: Paxil is cleared from the body in relatively short order.
In other words, you gotta taper off carefully, or you get all sorts of difficult withdrawal symptoms. I hate to use the term "withdrawal" because that suggests an addiction, and addiction is such an overused word. Let's just say my brain spent several years getting used to this extra bit of chemistry each night, and now it's yelling, "Hey! What's going on herre??"
(I have a sudden vision of the Magic Schoolbus on a trip to susansinclair's brain...what a wonderful children's book that would make!)
So, why go off this effective drug? Roman number one, all this ADHD research has made me wonder whether it might be better to use a drug that's actually used for both depression and adult ADHD (Wellbutrin, that is), and B, the sexual side effects. Let's be honest, ladies: it's like making love through a thick wool blanket. Like the most sensitive part of you is wearing a tiny little quilted cozy. (Kind of like a nose mitten.) The spirit is willing, but that part of the flesh is thinking about something else.
So, I've been tapering off the Paxil a bit at a time (I have practice charting this out with Maddie the Wonder Dog's prednisone), and started the Wellbutrin. In a moment of excellent timing, I managed to make this happen as I was starting to experience some PMS, so everything seems very, very sad. Phone commercials. Baby birds. You name it. I haven't felt like this in a long, long time (I used to spend a lot of time crying), so it's annoying. I'm also a bit fuzzy headed. All right, a lot fuzzy headed. Like, in a sleepy sort of fog.
After consulting again with my doctor and my therapist and my life coach (hey--I'm in major life crisis/transition moment, so I need LOTS OF HELP), I'm taking steps to cope better with this transition, and to see the light at the end of the tunnel.
Of course, as we all know, that may well be an oncoming train. Like new side effects from the new drug, or a lack of effectiveness, or...whatever. In addition to all of the chemistry set activity, I'm working on my emotional and mental well being. I'm caring for the spirit, reading Thich Nhat Hanh and Lama Surya Das, taking long morning walks with the dog, and making conscious choices about my life, rather than life running me over.
All things considered, I'm doing okay. Glass half full.